Colorado, 2006

Lightning Strike in Colorado, September 7, 2006

September 7, 2006 · NWS GJT · 1 event in 1 county or zone

A hunter was scouting for game in the Spiny Creek area with a video camera and apparently sought shelter under a 12 foot juniper tree when thunderstorms moved into the area. The victim was found under the tree which had bark blown off from the lightning strike.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A hunter was scouting for game in the Spiny Creek area with a video camera and apparently sought shelter under a 12 foot juniper tree when thunderstorms moved into the area. The victim was found under the tree which had bark blown off from the lightning strike. The lightning obviously started a fire which was later extinguished by heavy rainfall in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 7, 1:35 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 7, 1:35 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
235 PM MDT THU SEP 7 2006

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
SMALL BUT ELONGATED NEGATIVE TILT SHORT WAVE OVER THE GREAT BASIN
WILL GRADUALLY SHIFT EAST...REACHING WRN COLORADO BY FRIDAY
EVENING.  PLENTY OF SHOWER ACTIVITY WITH EMBEDDED THUNDER IN ADVANCE
OF THIS TROUGH THAT HAS SPREAD INTO SOUTHEAST UTAH.  CONVECTION
THAT HAS FIRED OVER NE UTAH AND WRN COLORADO MORE OF A FUNCTION OF
GOOD SURFACE HEATING IN A WARM UNSTABLE ENVIRONMENT.  THIS WILL ALL
BLEND TOGETHER TONIGHT AS DIVERGENCE ALOFT AND THE FORCING FROM THE
NEGATIVE TILT UPPER WAVE KEEPS SHOWERS WITH A FEW THUNDERSTORMS
ONGOING THROUGH THE NIGHT.  AGREED WITH THE MOS GUIDANCE THAT SHOWED
MODERATELY HIGH POP VALUES AND BOOSTED GRID VALUES HIGHER...EXCEPT
FOR THE NWRN COLORADO VALLEYS WITH DRIER AIR WILL LAST FOR ANOTHER
TWELVE HOURS.  MANY AREAS OVER THE SRN HALF WILL HAVE WETTING RAINS
OVERNIGHT.

MOISTURE SPREADS TO THE NORTHEAST ON FRIDAY AND COVERS THE ENTIRE
FORECAST AREA WITH UPPER LOW OVER GRAND JUNCTION.  THE AIR MASS GETS
COOLED WITH NUMEROUS SHOWERS AND EMBEDDED THUNDER.  WITH THESE
CONDITIONS...TEMPERATURES MAY NOT REACH VALUES ADVERTISED BY MOS
GUIDANCE AND THEREFORE UNDERCUT BY 2-4F.

SHOWERS DECREASE FRIDAY NIGHT AS UPPER WAVE MOVES EAST...BUT THE GFS
MODEL SHOWS A SECONDARY WAVE MOVING ACROSS THE FORECAST AREA ON
SATURDAY.  CONFIDENCE ON THIS IDEA NOT VERY HIGH...HOWEVER THE
CURRENT PATTERN FAVORS SMALL DISTURBANCES MOVING EAST OVER THE GREAT
BASIN AND REACHING COLORADO.  WITH THE BOUNDARY LAYER REMAINING
MOIST (THE DEEP LAYERED MOISTURE WILL BE GONE)...ANY SHORT WAVE WILL
TRIGGER ADDITIONAL CONVECTION.  CONTINUED WITH THE IDEA OF THE
CHANCE OF MOUNTAIN SHOWERS...BUT LOWER PROBABILITIES FOR THE LOWER
VALLEYS.

.LONG-TERM (SUNDAY THROUGH THURSDAY)...
GFS AND NAM12 CONTINUE TO DIVERGE IN THEIR SOLUTIONS THROUGH
EARLY NEXT WEEK. HAVE CONTINUED WITH THE DRIER FORECAST WHICH FOLLOWS
THE NAM SOLUTION DUE TO THE PREVIOUS RUN-TO-RUN INCONSISTENCIES WITH
THE GFS FORECASTS. HOWEVER...HAVE INCREASED POPS SLIGHTLY AND
DECREASED TEMPERATURES SLIGHTLY DUE TO THE MODEL UNCERTAINTY. BOTH
THE NAM12 AND ECMWF SHOW DRYING CONDITIONS ON SUNDAY AS A RIDGE
BUILDS OVER THE GREAT BASIN. HAVE CONTINUED CHANCE POPS ACROSS THE
HIGHER TERRAIN ON SUNDAY WITH SLIGHT CHANCE POPS ACROSS THE AREA FOR
MONDAY AND TUESDAY AS RESIDUAL MOISTURE AND INSTABILITY WILL
ALLOW SOME STORMS TO DEVELOP EACH DAY. HOWEVER...THE GFS SHOWS A
CLOSED LOW MOVING ACROSS THE AREA SUNDAY THROUGH TUESDAY WHICH WOULD
RESULT IN HIGHER POPS AND COOLER TEMPERATURES EACH DAY. FOR NOW...WE
WILL GO WITH THE DRIER FORECAST AS SHOWN BY THE NAM12 AND ECMWF. BY
WEDNESDAY...GFS GOES TO A DRIER SOLUTION WITH THE RIDGE OVER THE
WEST...HAVE CONTINUED TREND OF SLIGHT CHANCE POPS MAINLY OVER HIGHER
TERRAIN EACH DAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

PF/MPM
Hazardous weather outlook, Sep 7, 4:45 AM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU SEP 7 2006

COZ001>014-017>023-UTZ022>025-027>029-081200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT THU SEP 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING. OCCASIONAL CLOUD TO GROUND LIGHTNING...GUSTY WINDS...SMALL
HAIL AND LOCALLY HEAVY RAIN WILL BE THE MAIN HAZARDS FROM THESE
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR EACH AFTERNOON AND
EVENING THROUGH MONDAY. THE RAIN SHOWERS MAY BE MIXED WITH SNOW AT
ELEVATIONS ABOVE 11000 FEET...ESPECIALLY DURING THE OVERNIGHT HOURS.
STRONG GUSTY WINDS...SMALL HAIL...LOCALLY HEAVY RAIN...AND CLOUD TO
GROUND LIGHTNING MAY ACCOMPANY SOME OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER TO THE GRAND JUNCTION NATIONAL WEATHER
SERVICE OFFICE.

NL

The radar

The Grand Junction radar (KGJX), 74 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Montrose

When
September 7, 3:00 PM MST
Where
Montrose County, 7 mi ENE of Uravan
Deaths
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
38.402, -108.269 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Montrose2006-09-0740MaleUnder TreeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533695.